UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 189

of 'Infusion reactions to systemic chemotherapy'

189
TI
The cytosine arabinoside (Ara-C) syndrome.
AU
Castleberry RP, Crist WM, Holbrook T, Malluh A, Gaddy D
SO
Med Pediatr Oncol. 1981;9(3):257.
 
Four patients with non-Hodgkin lymphoma and two with acute lymphocytic leukemia (ages 4 and 4 months to 16 years 6 months) exhibited a unique reaction to intravenously administered cytosine arabinoside (Ara-C) given alone as a part of the previously reported LSA2-L2 treatment protocol. The syndrome was characterized by fever, myalgia, bone pain, and occasionally by chest pain, maculopapular rash, and conjunctivitis. Each of the eleven episodes of this syndrome occurred within 6-12 hours of drug infusion and always abated after cessation of Ara-C. Prior to the reaction, patients had been on therapy for an average of 13.5 months during which they were exposed to 2298-5387 mg/m2 (mean of 3200 mg/m2) of Ara-C. The high incidence of this syndrome (50% of our patients on the LSA2-L2 regimen and 33% of those receiving Ara-C) has not been previously reported. Considering the prolonged exposure to Ara-C and our inability to document infections in the patients or pyrogens contaminating the drug lots, the most likely explanation for this syndrome is a hypersensitivity reaction to Ara-C. Prevention of these symptoms with corticosteroids supports this contention and provides a reasonable alternative to discontinuing Ara-C.
AD
PMID